Econometrica: Mar 2009, Volume 77, Issue 2

Testing for Stochastic Monotonicity

https://doi.org/10.3982/ECTA7145
p. 585-602

Sokbae Lee, Oliver Linton, Yoon‐Jae Whang

We propose a test of the hypothesis of stochastic monotonicity. This hypothesis is of interest in many applications in economics. Our test is based on the supremum of a rescaled ‐statistic. We show that its asymptotic distribution is Gumbel. The proof is difficult because the approximating Gaussian stochastic process contains both a stationary and a nonstationary part, and so we have to extend existing results that only apply to either one or the other case. We also propose a refinement to the asymptotic approximation that we show works much better in finite samples. We apply our test to the study of intergenerational income mobility.

Log In To View Full Content

Supplemental Material

Supplement to "Testing for Stochastic Monotonicity"

Mathematical proofs.

Read More View PDF


Supplement to "Testing for Stochastic Monotonicity"

File includes data and GAUSS programs for the application and simulation in the paper

Read More View ZIP


Back